MAUDE Adverse Event Report: MEDTRONIC IRELAND RESOLUTE ONYX RX; STENT, CORONARY, DRUG-ELUTING

MEDTRONIC IRELAND RESOLUTE ONYX RX; STENT, CORONARY, DRUG-ELUTING
Catalog Number RONYX27508UX
Medical Device Problem Codes Burst Container or Vessel (1074); Inflation Problem (1310); Leak/Splash (1354); Difficult to Remove (1528); Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code Thrombus (2101)
Date of Event 09/05/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Evaluation summary : a guidewire was received with the complaint device.The balloon returned with blood visible in the balloon and inflation lumen.The balloon failed negative prep.On pressurization of the delivery system, fluid was observed exiting from the balloon proximal cone.The balloon inflated uniformly.The balloon failed to maintain pressure.Upon visual inspection of the delivery system, there was a pinhole on the balloon material immediately distal to the balloon proximal cone with some balloon protruding outwards.The balloon material was jagged at the tear site.Procedural images confirm the difficult calcified nature of the lesion.It appears that a stent was deployed successfully but the full lesion site was not covered.The images show an 8mm stent being delivered through the first stent to the distal side and then being retracted to the proximal side.There are no images provided of the attempted balloon expansion.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
During the procedure, an attempt was made to treat a severely calcified, highly complex lesion in the circumflex.The circumflex had 99% mid stenosis, 50% distal stenosis and was heavily calcified.The lesion was not pre-dilated.A resolute onyx drug eluting stent was advanced however it was difficult to cross the circumflex lesion.The resolute onyx was delivered a little past target.An unsuccessful made to pull it back to the intended site, but it could not be pulled back as it appeared stuck on calcium.The resolute onyx was deployed in situ without any problem.There was 95% lesion coverage.A second resolute onyx was then used.It was intended to cover the proximal segment of the lesion.This device was inspected with no issues noted.Negative prep was performed with no issues.Resistance was encountered during insertion.The device did not pass through a previously deployed stent.Resistance was not encountered when advancing the device.Excessive force was not used during delivery.The same non-medtronic inflation device was used for the second resolute onyx stent.The stent passed overlapping to the proximal edge.It was reported balloon inflation issues occurred.The proximal and distal end barely inflated.Deployment was first attempted at 12 atm, but pressure leaked out each time.The inflation device was unhooked and re-hooked.Balloon rupture was suspected.Blood was noted in the clear hub of the stent delivery system.Multiple attempts were made to remove the resolute onyx.The balloon was tugged a couple times gently, but the balloon would not come free from stent.The physician did not want to pull on the stent delivery system without surgery backup in-house, so it was decided to transfer the patient to another facility.Spasm was also reported.Patient was transferred with the stent delivery system in the guide catheter and circumflex.An new inflation device was connected.The inflation device was attempted to be inflated to 12atm, with no inflation noted.The stent balloon was then inflated to 20 atm for 45 sec.When an attempt was made at 22atm the balloon quickly expanded, and the stent deployed properly in the mid circumflex, and the balloon burst all at once.The balloon was then removed easily.Coronary thrombectomy was performed followed by post dilation and additional stenting in the mid circumflex.It was suspected that the balloon was prepped with pure contrast.
 
Additional Manufacturer Narrative
The images show the delivery of a stent proximal to the previously deployed stent.The next image suggests that the proximal and distal ends of the balloon inflated during pressurisation and the proximal and distal stent partially expanded.There is no evidence of contrast in the vessel.Therefore, any catheter or balloon burst /leak cannot be confirmed.The images also show a thrombus was removed using export catheter without issue.Post dilation of the stents is captured also.The images do not capture the reported removal issues before the patient was transferred or the reported inflation issues after the patient was transferred.If information is provided in the future, a supplemental report will be issued.

Brand Name
RESOLUTE ONYX RX
Common Device Name
STENT, CORONARY, DRUG-ELUTING
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
MDR Report Key7933022
Report Number9612164-2018-02625
Device Sequence Number19248763
Product Code NIQ
UDI-Device Identifier00643169556874
UDI-Public00643169556874
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
P160043
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/02/2020
Device Catalogue NumberRONYX27508UX
Device Lot Number0009059915
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/19/2018
Initial Date Received by Manufacturer 09/06/2018
Supplement Date Received by Manufacturer11/05/2018
Initial Report FDA Received Date10/04/2018
Supplement Report FDA Received Date11/26/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age73 YR
Patient Weight111